Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Undectable but dropping CD4s
Jun 14, 2005

I have been positive for over 15 years but have been on a simple, very tolerable regimen since 2002: viread, ziagen and viramune. Although my viral load has remained undectable, my CD4s have been trending downward, from 551 to my last reading of 327. What do you think is going on here? Does this regimen allow for some "background" destruction of the immune system that doesn't show up in viral load tests? Do you have any suggestions for boosting the Ts without raising my LDLs/TGs which I have finally gotten well under control after using various PIs (idinavir, viracept and amprenavir).

Thanks so much.

Response from Dr. Sherer

There is more variability in CD4 cell test results when the numbers are higher, i.e. 350-500 and above. Did the CD4 percentages also change in the same direction? If not, there may be other short term explanations, e.g. a drop in your total lymphocyte count.

You didn't mention your lowest ever CD4 cell count (or nadir), which would be useful in thinking of these trends.

Generally, though, virologic failure with detectable viral loads precedes immunologic failure.

There are no clear data to support a switch from a regimen that is supporting excellent virologic control, as yours is, to an alternate regimen just for the purpose of raising CD4 cells.

I suggest you review your course and treatment history with your doctor and consider your options, but I would guess that the best course at present is to stay with this regimen and repeat your viral load and CD4 cell count.


Previous
Occasional dosage missing
Next
Drug Resistance

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement